Pamidronate disodium and possible ocular adverse drug reactions

V. Macarol, F. T. Fraunfelder

Research output: Contribution to journalArticle

130 Scopus citations

Abstract

Ciba-Geigy Central Epidemiology and Drug Safety Center has received 23 reports of suspected ocular adverse drug reactions associated with the use of intravenous pamidronate disodium, an inhibitor of bone resorption that is used primarily in the management of tumor-induced hypercalcemia and Paget's disease of the bone. Anterior uveitis, bilateral in six of seven patients, occurred within 24 to 48 hours after the drug was administered. The anterior uveitis recurred in four of the five patients who were rechallenged. Three reports involved unilateral episcleritis or scleritis occurring within one to six days after the administration of the drug. Only the episcleritis patient was rechallenged five months later, when the patient again had the episcleritis occur in the same eye. Thirteen patients reported nonspecific transitory conjunctivitis within six to 48 hours after pamidronate disodium was given intravenously. This was positive on rechallenge in six of eight patients. These data indicate that, on rare occasions, pamidronate disodium is a probable cause of anterior uveitis or nonspecific transitory conjunctivitis and is a possible cause of episcleritis or scleritis.

Original languageEnglish (US)
Pages (from-to)220-224
Number of pages5
JournalAmerican journal of ophthalmology
Volume118
Issue number2
DOIs
StatePublished - Jan 1 1994

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Pamidronate disodium and possible ocular adverse drug reactions'. Together they form a unique fingerprint.

  • Cite this